Alert archive / Indiana / Winter Storm Watches in 2008
Winter Storm Watch 1, NWS Indianapolis, IN
NWS Indianapolis, IN issued this winter storm watch at Jan 30, 2008, 4:04 AM EST for 39 counties in Indiana. It took effect at Jan 31, 2008, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 30, 2008, 4:04 AM EST (09:04 UTC)
- In effect from
- Jan 31, 2008, 7:00 PM EST
- Expired
- Jan 31, 2008, 4:31 AM EST
- In force
- Issued by
- NWS Indianapolis, IN
All 39 counties
Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 5:55 PM EST, 10 hours 9 minutes earlier.
Area forecast discussion, Jan 29, 5:55 PM EST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 555 PM EST TUE JAN 29 2008 .AVIATION...DISCUSSION FOR 300000Z TAF ISSUANCE. CDFNT CURRENTLY APPROACHING THE WRN BORDER COUNTIES...WITH A FAIRLY NARROW LN OF SHWRS/TSTMS ASSOCIATED WITH IT. BEST ESTIMATES OF FROPA SUGGEST IT SHOULD BE CLOSE TO KLAF/KHUF BY ISSUANCE TIME...AND BY 300045Z AT KIND/KBMG. SIG WND SHFT XPCTD WITH FROPA WITH SFC GUSTS TO ARND 40KT FM THE WNW FOR A SHORT PD. WK DEFORMATION ZONE PASSES THRU THE AREA LTR THIS EVEN...WITH SOME SNOW SHWR ACTVTY XPCTD. A FEW REPORTS OF FREEZING RAIN/SLEET BEHIND FNT...BUT THINK IF THIS IMPACTS ANY OF THE TAF SITES...IT WL BE VRY BRIEF. BEST COURSE OF ACTION APPEARS TO BE TO HOLD ONTO IFR CONDS UNTIL PASSAGE OF DEFORMATION ZONE...ROUGHLY ARND 300400Z...WITH MVFR CIGS AFT THAT. STG DOWNWARD MOTIONS IN THE WAKE OF FNT SHOULD ALLOW FOR FAIRLY RAPID CLRG OF THE MVFR CIGS ACRS THE TAF SITES BY 300900Z OR SO. WND PROGS OFF THE MODELS SUGGEST GRADIENT WND GUSTS FM THE WNW OF 35-40KTS PROBABLE TIL 300600Z. P-GRAD SLACKENS OFF A BIT LTR TONIGHT...SO XPCTG A GRADU DIMINISHING TREND IN THE WNDS AFT THAT. && .SHORT TERM... ...STRONG WINDS AND SHARPLY COLDER TONIGHT... RADAR MOSAIC SHOWS SQUALL LINE OVR C IL AND RAIN SHOWERS OVR ERN KY. OVC SKIES ARE SEEN ACRS THE FA WITH TEMPS IN THE LOW 50S AND DEWPTS IN THE UPR 40S TO LOW 50S AND SLY WINDS AROUND 15KTS. A STRONG COLD FRONT FROM JUST WEST OF CHICAGO TO KCGI AT 19Z WILL MOVE EAST ACROSS INDIANA THIS EVENING. WIND GUSTS OF 40 TO 50 MPH OCCURRING BEHIND FRONT AND ANY CONVECTION ALONG FRONT WILL EASILY PRODUCE WIND GUTS IN EXCESS OF 50 KNOTS. THUS IT APPEARS LIKELY WE WILL HAVE AT LEAST A SEVERE THUNDERSTORM WATCH FOR A FEW HOURS THIS EVENING. ANY THUNDERSHOWERS FROM THIS WOULD PROBABLY BE TO OUR FAR NORTHWEST AS EARLY AS 23Z AND PROBABLY OUT OF OUR AREA BY 03Z. RIGHT AFTER THE FRONT TEMPERATURES COULD FALL AS MUCH AS 25 DEGREES IN A FEW HOURS AND THERE WILL BE A PERIOD OF SNOW FOR A FEW HOURS. WILL GO MORE WITH NAM WHICH CUTS MOISTURE OFF QUICKLY AND AT TIME I AM THINKING JUST OVER AN INCH IN OUR FAR NORTH TO ABOUT A HALF INCH INDY AREA AND QUARTER INCH OR LESS IN OUR SOUTH. GIVEN THE HIGH WINDS...VSBYS COULD BE LOW FOR A FEW HOURS LATER THIS EVENING IN OUR NORTH FROM BLOWING SNOW. AT TIME I DON/T THINK IT WILL LAST LONG ENOUGH TO WARRANT ITS OWN STATEMENT...SO WILL ADD IT TO NEXT NEXT WIND ADVISORY STATEMENT. && .LONG TERM... WED...HIGHS WILL BE MUCH COLDER AFTER THE ADVANCE OF THE ARCTIC AIR TONIGHT. BASED ON UPSTREAM OBS WL STICK WITH COOLER MET GUIDANCE AND EVEN DROP IT A DEGREE OR TWO. WED NT...WITH LITTLE IN THE WAY OF CLOUD CVR AND HIGHS ONLY IN THE 20S PREFER COLDEST MET GUIDANCE IN THE TEENS. WL TIGHTEN THE GRADIENT A LITTLE AS THE S MAY START TO SEE THE EFFECTS OF SOME WAA. THU...HAVE GONE COLDER THAN GUIDANCE WITH ALL THE COLD AIR STILL AROUND FROM WED/WED NT. SHUD SEE SOME WARMING BUT H8 TEMPS DON/T RECOVER MUCH AND CLD CVR WL BE INCREASING THRUOUT THE DAY. FORECAST FOCUS IS ON THU NT/FRI SYSTEM AND PRECIP TYPE/SNOW AMTS THAT GO WITH IT. MODELS ARE IN BETTER AGREEMENT ON THE TRACK OF THE SFC LOW AND BRING IT RIGHT UP THE OH RVR BUT THE GFS DOES THIS FASTER THAN THE 0Z ECMWF AND THE NAM SO WL LEAN AWAY FROM THE FASTER GFS. SNDINGS/THICKNESSES LOOK LIKE SNOW FOR THE N/NW FA. C FA STARTS OUT SNOW OR A MIX AND CHANGES OVR TO A MIX WITH A CHANCE FOR SOME SLEET BY 6Z BEFORE CHANGING TO ALL SNOW BY 12Z. SRN FA STARTS AS A MIX BEFORE HAVING A CHANCE AT SOME RAIN/FREEZING RAIN AND FINALLY CHANGING TO ALL SNOW BY 12Z. THE CHC FOR SOME FREEZING RAIN/SLEET MAY BE LIMITED TO THE ERN PARTS OF THE AFOREMENTIONED AREAS AS THE UPR WARMING MAY BE MORE LIKELY IN E AND N OF THE LOW. AS FAR AS FORCING IS CONCERNED...THERE/S LOTS OF ISENTROPIC LIFT AT 0Z AND 6Z. 6Z ALSO SHOWS POTENTIAL FOR A TROWAL OVR S/ERN PARTS OF THE AREA. THIS WL LEAD TO THE WARMING THAT PROVIDES THE POTENTIAL FOR IP/ZR. THIS CONTINUES AT 12Z IN THE E/NERN FA. NAM BRINGS GOOD FRONTOGENESIS ACRS THE FA AT 6Z FOLLOWED BY GREAT UPR LVL Q VECTOR CONVERGENCE AT 12Z ESP ACRS THE S. WITH THIS IN MIND HAVE UPPED POPS TO CATEGORICAL FOR THU NT. GFS HAS HIGHER SNOWFALL AMTS WHILE NAM HAS HIGHER QPF...PROBABLY DUE TO NAM HAVING MORE MID LVL WARMING AND SO MORE OF A CHANCE FOR ICE OVR MUCH OF THE AREA WHERE GFS LOOKS LIKE MORE WIDESPREAD SNOW. FOR STORM TOTALS HAVE GONE SLIGHTLY LOWER THAN HPC WITH POSSIBLY 5-6 INCHES OR SO FOR THE NW HALF AND RAPIDLY DECREASING TO THE SE WHERE CHCS FOR SLEET AND FREEZING RAIN ARE HIGHER. WITH CHC FOR FZRA HAVE INCLUDED SMALL AMTS OF ICE /LESS THAN A QUARTER INCH/ IN THE GRIDS SIMILAR TO HPC. CONFIDENCE ON THESE AMTS IS FAIRLY LOW GIVEN DEPENDENCE ON SPECIFIC LOW TRACK AND THE TENDENCY FOR THE MODELS TO CHANGE THIS WITH UPCOMING RUNS BUT IS WHAT WE HAVE BASED ON CURRENT NAM/0Z ECMWF TRACKS. FRIDAY AFTER 12Z SHUD SEE THINGS CHANGE OVR TO ALL SNOW AND HAVE DROPPED POPS RAPIDLY AFTER 18Z. WENT CLOSE TO HPC FOR REST OF EXTENDED BUT DROPPED HIGHS SOME FRIDAY AND SATURDAY BASED ON POTENTIAL FOR SNOW COVER FROM THU NT/FRI STORM. ANOTHER SYSTEM COMES IN MON/TUE SO INCLUDED POPS FOR THIS AND RIGHT NOW LOOKS WARM ENUF FOR RAIN. && .IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ALL AREAS 7PM TUE TO 7AM WED. && AVIATION...JAS SHORT TERM...JH LONG TERM...CP
Hazardous weather outlook, Jan 29, 4:33 PM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 433 PM EST TUE JAN 29 2008 INZ021-028>031-035>049-051>057-060>065-067>072-302145- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 433 PM EST TUE JAN 29 2008 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. A EXTREMELY STRONG COLD FRONT WILL APPROACH THE AREA EARLY THIS EVENING. A NARROW LINE OF SHOWERS AND THUNDERSTORMS ALONG THIS FRONT WILL RACE ACROSS THE CENTRAL INDIANA IN THE 5 PM TO 9 PM TIME FRAME. ANY STORMS WILL MOVE EAST AT SPEEDS GREATER THAN 50 MPH. DAMAGING WINDS WILL BE POSSIBLE WITH ANY LINE OF SHOWERS OR STORMS THIS EVENING. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. AFTER THE COLD FRONT PASSES...STRONG WINDS NOT ASSOCIATED WITH THUNDERSTORMS WILL INTENSIFY. GUSTS TO AROUND 50 MPH WILL BE POSSIBLE OVERNIGHT. IN ADDITION...SHARPLY COLDER AIR WILL COMBINE WITH THE WINDS TO PRODUCE WIND CHILLS BELOW ZERO BY SUNRISE WEDNESDAY. A BRIEF PERIOD OF SNOW WILL ALSO BE POSSIBLE LATER THIS EVENING...MAINLY THROUGH MIDNIGHT. ANY ACCUMULATION SHOULD REMAIN LESS THAN ONE INCH. THE WINDS IN COMBINATION WITH ANY SNOW MAY RESULT IN BLOWING SNOW WHICH COULD REDUCE VISIBILITIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ANOTHER STORM SYSTEM IS FORECAST TO MOVE ACROSS THE REGION THURSDAY NIGHT AND FRIDAY. THIS STORM HAS THE POTENTIAL TO BRING ACCUMULATING SNOWS TO CENTRAL INDIANA. A MIXTURE OF SLEET OR FREEZING RAIN MAY ALSO OCCUR. HOWEVER...THE TRACK OF THIS STORM REMAINS VERY UNCERTAIN. THEREFORE...TIMING AND AMOUNTS OF ANY SNOW OR ICE REMAIN IN QUESTION. THE FORECAST MAY CHANGE IN THE COMING DAYS. STAY TUNED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM EST TODAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 7:14 PM EST | Tornado Warning | IND | Hendricks, Marion | 46 min |
| Jan 29, 7:46 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Delaware, Hamilton, Hancock, Henry and 7 more | 44 min |
| Jan 29, 7:56 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings | 34 min |
| Jan 29, 7:59 PM EST | Tornado Warning | IND | Bartholomew, Decatur, Jennings | 26 min |
| Jan 30, 4:04 AM EST | Wind Chill Advisory | IND | Boone, Carroll, Clay, Clinton, Delaware, Fountain and 21 more | 6 hr |
Nearby
Winter Storm Watches in Indiana, 2008Every winter storm watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.